Heparin-induced thrombocytopenia (HIT) is characterized by low platelets and thrombosis after exposure to Heparin products. It is classically characterized by a rapid and significant drop in platelets and life-threatening thrombosis. Thrombosis can occur up to 50% of the cases if left untreated. It requires immediate discontinuation of all heparin products and switching to a non-heparin anticoagulant to prevent further thrombosis. Here we present a case of a 56-year-old male who presented to the Emergency Department with sudden onset of severe left leg pain. Duplex study showed arterial thrombosis in the common iliac and distal iliac arteries. He received TPA at once and underwent thrombectomy while his platelet continued to drop. He used Low Molecular Weight Heparin (enoxaparin) for bridging after his tonsil surgery a week prior to this hospital admission. His HIT assay was found to be positive and despite the Argatroban therapy his clinical condition continued to worsen while his platelet count continued to drop. Given the refractory nature of the thrombosis and thrombocytopenia; Intravenous immunoglobulin (IVIG) therapy was introduced. The patient showed a great response and his platelet count improved to 150,000/𝜇. He was discharged on warfarin with a closer follow-up. Few case reports have described the treatment of such refractory cases using intravenous immunoglobulin (IVIG), resulting in stabilized platelet counts, reduced platelet activation, and reduced thrombotic complications, the exact mechanism of which is unknown. It is thought that IVIG inhibits platelet activation by binding as platelet receptors, which would otherwise bind with heparin–platelet factor 4 complexes and HIT antibodies.
ud Deen, Imad; Jha, Swati Ajay; and Mustafa, Sadaf
"A case report and literature review on Argatroban refractory Heparin-Induced Thrombocytopenia,"
Journal of Community Hospital Internal Medicine Perspectives: Vol. 12:
5, Article 20.
Available at: https://scholarlycommons.gbmc.org/jchimp/vol12/iss5/20